Maryland, 2020

Hail and Damaging Winds in Maryland, July 5, 2020

July 5, 2020 · NWS LWX · 6 events in 4 counties and zones

An upper-level disturbance interacting with a stalled surface front draped over Maryland produced widely scattered severe thunderstorms during the afternoon of Sunday, July 5th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
19
Property damage
$110,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance interacting with a stalled surface front draped over Maryland produced widely scattered severe thunderstorms during the afternoon of Sunday, July 5th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 1:41 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 5, 1:41 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Sun Jul 5 2020

.SYNOPSIS...
Surface high pressure continues to build over the Atlantic
through Tuesday. Meanwhile, upper-level ridging builds in across
the area as well. Cutoff low pressure will develop to the south
for Wednesday and it may impact the area late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current temperatures are not quite as warm as had been expected
for much of the area, but still in the upper 80s to low 90s.
Expect to add a degree or two to that for the highs today. Dew
points are in the low to mid 70s for most of the area, keeping
heat indices generally in the mid-upper 90s and even near 100
in a few spots. As a result of this very warm and humid airmass,
starting to see several thunderstorms pop up across the area.
The environment is characterized by 2500-3500 J/kg of MLCAPE,
upwards of 1300 J/kg of DCAPE, but very little in terms of
shear overall, with only 20-25 knots over northeast MD,
decreasing further south and west. Coverage of storms has been
best over central VA thus far, coming off of the higher terrain.
However, we are beginning to see storms fire off of the
river/bay breezes in central and northeast MD. Storms are
expected to continue into this evening. SPC has put much of the
area under a marginal risk for severe weather this afternoon.
Given the DCAPE present across the region, any storm that really
gets going is bringing down some wind. The lack of shear should
allow for a more pulse-type storm environment, rather than
longer lived multicells. However, in a similar environment
yesterday, there was one storm that proved that theory wrong, so
can't rule out an isolated more organized cell somewhere. Storms
have generally been slow-moving thus far, but flooding isn't
expected to be much of an issue given the lack of any well
defined surface boundaries, and the presence of mid-level dry
air, which should facilitate strong cold pool production and
resultant propagation of storms.

Storms should quickly die off this evening as we lose daytime
heating. Areas of patchy fog may be possible, especially to the
west of the Blue Ridge, where winds are more likely to go calm
within sheltered valleys. Lows tonight will range from the mid
60s in the mountains to the mid-upper 70s in the urban areas.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
With surface high pressure remaining in place over the
Atlantic, and upper-level ridging building in overhead, expect
much of the same on Monday and Tuesday. High temperatures will
reach into the low-mid 90s, with continued high humidity leading
to heat indices in the mid-upper 90s each afternoon. In fact,
lows Monday and Tuesday night only get down into the low 70s for
most areas (upper 60s in higher terrain and mid 70s in
DC/Baltimore).

On Monday, things get a little more interesting. A weak upper-
level shortwave will pass overhead in this very unstable
environment. While weak, this shortwave will provide a little
bit more shear than we have had in recent days. Given the
combination of 20-25 knots of deep layer shear and high
instability (2000 J/kg or so), should see some more intense and
organized multicell clusters. For that reason SPC has place much
of the forecast area under a marginal risk for severe weather on
Monday. Damaging winds would be the primary risk with any
storms, but some hail cannot be ruled out as well.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A warm and potentially fairly stormy pattern exists through the long
term. To start, on Wednesday a weak upper low be near or just south
of the region. This low lingers Thursday. The location of this low
will help dictate how stormy the weather is, with a closer locale
likely resulting in more afternoon thunderstorms and slightly cooler
temperatures. Friday and Saturday, uncertainty grows, with some
guidance kicking the upper low east ahead of a stronger trough
approaching from the west, while others keep the low around. This
will significantly affect the forecast, but uncertainty is high.
Bottom line, however, is that slightly warmer than normal
temperatures are likely, but the extent of thunderstorms is a more
uncertain.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Generally expecting VFR at all terminals through Tuesday.
However, there will be a chance for afternoon showers and storms
each day, given the hot and humid air mass we are stuck in. This
threat will generally end once the sun sets each evening.

Most of the activity thus far this afternoon has been near CHO,
but will continue to keep TSRA in DCA/BWI between 20-22z, with
greatest confidence in a storm hitting one of the terminals.
VCTS remains for IAD and MTN as well, but think they may just
get by without a direct hit this afternoon. Will continue to
monitor radar and update as needed.

Main concern Wednesday and Thursday will be potential for early
morning fog and afternoon thunderstorms. Both of these concerns are
most likely to affect CHO and MRB.

&&

.MARINE...
Light southerly winds (below SCA) are expected over the waters
through Tuesday. Isolated to scattered showers and thunderstorms
are expected each afternoon today through Tuesday. Special
Marine Warnings may be needed for any stronger storms that form.

Mainly light winds on the waters Wednesday and Thursday, with the
primary hazard being potential for afternoon thunderstorms both
days.

&&

.TIDES/COASTAL FLOODING...
Southerly flow continues over the next several days, which will
help to keep anomalies generally elevated. Could see minor
coastal flooding in many of the same spots this evening/tonight
yet again. For now though, am holding off, as subtle shifts in
the wind speed/direction could lead to quick drops in the
anomalies, which could quickly bump the forecast back down. So,
will hold off on any advisories at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...RCM
AVIATION...RCM/CJL
MARINE...RCM/CJL
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 5, 12:41 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
141 PM EDT Sun Jul 5 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
141 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be capable of producing locally damaging
wind gusts this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms will be capable of producing locally damaging
wind gusts Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of thunderstorm wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
141 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be capable of producing locally damaging
wind gusts this afternoon and evening. The best chance for a
severe thunderstorm will be across central Virginia and for areas
east of the Blue Ridge and Catoctin Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms will be capable of producing locally damaging
wind gusts Monday afternoon and evening east of the Allegheny
Front.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of thunderstorm wind damage to the
National Weather Service.

CJL

The radar

The Dover AFB radar (KDOX), 100 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Harford

When
July 5, 1:57 PM EST
Where
Harford County, 1.15 mi SSE of Abingdon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.454, -76.265

Half dollar size hail was reported near Abingdon.

Thunderstorm Wind, Harford

When
July 5, 1:57 PM EST
Where
Harford County, 0.82 mi WSW of Abingdon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.465, -76.284

A tree was blown down near the intersection of US-40 Pulaski Highway and the Otter Creek Ramp. A tree was blown down onto a vehicle at the intersection of Abingdon Road and Fereral Lane.

Hail, Harford

When
July 5, 2:27 PM EST
Where
Harford County, 0.05 mi NE of Edgewood
Measured
1.5 in hail
Reported by
Public
Coordinates
39.420, -76.299

Ping pong ball size hail was reported in Edgewood.

Hail, Baltimore

When
July 5, 2:28 PM EST
Where
Baltimore County, 1.39 mi SSW of Bowleys Quarters
Measured
1.25 in hail
Reported by
Public
Coordinates
39.312, -76.382

Quarter to half dollar size hail was reported near Bowleys Quarters.

Thunderstorm Wind, Baltimore City (C)

When
July 5, 3:30 PM EST
Where
Baltimore City (C) County, 0.9 mi S of Canton
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Buoy
Coordinates
39.267, -76.578

A wind gust of 50 knots (58 MPH) was measured at the shore of Baltimore Harbor (near Fells Point).

Thunderstorm Wind, Anne Arundel

When
July 5, 4:12 PM EST
Where
Anne Arundel County, 0.8 mi N of Lake Shr
Measured
60 kt (69 mph) estimated gust
Injuries
19 direct, 0 indirect
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
39.112, -76.480

Numerous trees were blown down in Lake Ridge, including one large tree which fell on a detached garage causing it to collapse injuring 19 people (1 critically).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900397, 900399, 900398, 900400, 900401, 900402.